Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 66, NWS Buffalo, NY

July 27, 2018

NWS Buffalo, NY issued this small craft advisory at Jul 27, 2018, 7:42 PM EDT. It took effect at Jul 28, 2018, 10:37 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 7:42 PM EDT (23:42 UTC)
In effect from
Jul 28, 2018, 10:37 AM EDT
Expired
Jul 28, 2018, 9:48 PM EDT
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

199 
WHUS71 KBUF 272342
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
742 PM EDT Fri Jul 27 2018

LOZ044-045-280900-
/O.NEW.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
742 PM EDT Fri Jul 27 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM TO 11 PM EDT
SATURDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 5 PM to 11 PM EDT Saturday.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR
6 follow-up statements
140 
WHUS71 KBUF 280748
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
348 AM EDT Sat Jul 28 2018

LOZ044-045-281600-
/O.CON.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
348 AM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
340 
WHUS71 KBUF 281219
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
819 AM EDT Sat Jul 28 2018

LOZ044-045-282030-
/O.CON.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
819 AM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
113 
WHUS71 KBUF 281437
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1037 AM EDT Sat Jul 28 2018

LEZ040-041-282245-
/O.EXB.KBUF.SC.Y.0066.180728T1437Z-180729T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1037 AM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 10 PM EDT this evening.

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ044-045-282245-
/O.CON.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1037 AM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
101 
WHUS71 KBUF 281920
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
320 PM EDT Sat Jul 28 2018

LEZ020-290200-
/O.EXA.KBUF.SC.Y.0066.000000T0000Z-180729T0200Z/
Upper Niagara River and Buffalo Harbor-
320 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 10 PM EDT this evening.

* WINDS...West 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ044-045-290300-
/O.CON.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
320 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-290200-
/O.CON.KBUF.SC.Y.0066.000000T0000Z-180729T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
320 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...West 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
669 
WHUS71 KBUF 282038
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
438 PM EDT Sat Jul 28 2018

LOZ044-045-290300-
/O.CON.KBUF.SC.Y.0066.180728T2100Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
438 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...West 10 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-290200-
/O.CON.KBUF.SC.Y.0066.000000T0000Z-180729T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
438 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-290200-
/O.CON.KBUF.SC.Y.0066.000000T0000Z-180729T0200Z/
Upper Niagara River and Buffalo Harbor-
438 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...West 15 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
101 
WHUS71 KBUF 290148
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
948 PM EDT Sat Jul 28 2018

LEZ020-040-041-290300-
/O.CAN.KBUF.SC.Y.0066.000000T0000Z-180729T0200Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
948 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have fallen below advisory levels and will
continue to diminish the rest of the night...therefore the Small 
Craft Advisory has been cancelled.


$$

LOZ044-045-290300-
/O.CAN.KBUF.SC.Y.0066.000000T0000Z-180729T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
948 PM EDT Sat Jul 28 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves are no longer expected to reach advisory levels...
therefore the Small Craft Advisory has been cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 27, 4:39 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 4:39 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
439 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A mild, almost fall-like, pattern will persist through Saturday with
diurnal cumulus and isolated to scattered showers inland from the
lakes each afternoon, as an upper level low spins south of the
Hudson Bay. High pressure will build across the region Sunday
bringing completely dry conditions and seasonable temperatures to
start the week. A low pressure system will track just west of the
forecast area Tuesday into Wednesday bringing some periods of rain
for mid-week.

&&

.NEAR TERM /THROUGH SATURDAY/...
For the late afternoon and early evening hours...the bulk of our
area can expect fair and mainly dry weather...with just some
isolated to widely scattered showers and perhaps a thunderstorm or
two found along our southeastern periphery...where lake breeze
boundaries intersect lingering diurnally-driven instability.

Tonight, a weak secondary frontal boundary will move across the
lower Great Lakes, also marked by a spoke of cooler 850mb
temperatures down to around +10C. Lower Great Lakes surface
temperatures around +22C will be near the threshold for helping to
support some lake cloudiness and enhancement to the showers along
the weak frontal boundary as it crosses Lake Erie and western Lake
Ontario during the early morning through around sunrise. Thus some
isolated to widely scattered showers or even a rumble of thunder are
possible over and northeast of Lake Erie Saturday morning. In
addition, the morning timing of the surface front acting
constructively with the land breeze circulation over Lake Erie will
result in an area of enhanced surface convergence over the lakes.
Lake-induced equilibrium heights over 30kft, and steep low-level
lapse rates marked by the 12C difference between lake surface
temperature and 850mb temperatures, may help support the development
of waterspouts over Lake Erie and western Lake Ontario, and thus
have added a chance to the marine forecast.

Saturday, behind morning weak frontal passage, winds will become
more westerly and the airmass slightly drier than today. The result
will be organizing the best lake breeze convergence zone across the
Niagara Peninsula eastward toward Rochester and the Northern Finger
Lakes. Numerous cumulus will develop inland from these lake breezes
through the afternoon, with the aforementioned best convergence zone
most likely to result in some isolated to scattered showers and
thunderstorms through the afternoon. High temperatures will be
slightly cooler than today behind the weak frontal passage, with
highs in the low to upper 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
After the fading of some weak convergence off the south end of
Lake Ontario to start the period, a rather dry interlude looks
to be in store for the CWA. This is mainly due to a dry column
becoming resident. While fairly cool 850 mb temperatures start
the period, which would induce some lake effect instability, a
lack of moisture in the layer should preclude much in the way of
shower activity from forming.

As the core of cool air just off the deck starts to lift
northeastward by the end of the weekend, surface high pressure will
gradually build into and linger over the area to start the new week.
This will result in rather quiescent conditions with near normal
temperatures. However, as it gradually starts to lose influence over
the area, and southerly flow returns on its western flank with and
upper trough digging into the western Great Lakes, deep moisture
will quickly start to advance northward beyond Tuesday. This will
allow for a rapid increase in layer RH, instability, and PWAT
values. As such, humidity and rain chances will skyrocket by mid-
week and a very unsettled and soggy interlude looks to be on tap.

Interestingly enough, we start out slightly below normal to end the
weekend in the temperature department, and even with surface high
pressure giving way to increasing southerly flow, our temperatures
really just modestly increase toward normal through mid-week. Thus,
the biggest differences in sensible weather will not only be from an
increase in temperatures from the southerly flow, nay, they will be
from the increase in boundary layer RH as well.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A weak cold front will pass through the region late Wednesday
helping to drop our PWATs from near 2.00 inches down to around 1.00
inch. Southerly flow will remain mostly in place as an area of high
pressure remains anchored off the mid-Atlantic coast. With some
moisture still available there is at least a chance for some showers
Wednesday night and Thursday. Instability looks a little weak as of
right now so thunderstorm potential may be limited, but will see
with future guidance updates.

On Friday a slight increase in the PWATs and instability ahead of
the next cold front will increase the chance for some showers and
thunderstorms. The best chances for thunderstorm activity will be
inland away from of the lake breeze area.

High temps during this time period will be in the mid 70s to low 80s
for Thursday and the upper 70s to mid 80s for Friday. Low
temperatures will be in the low to upper 60s for each Wednesday,
Thursday and Friday nights.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Broad cyclonic flow across the area will result in a fall-like
pattern with isolated to scattered showers and thunderstorms found
inland from the lake breezes late this afternoon and again on
Saturday afternoon. CIGS will remain VFR with scattered low cloud
bases in the 3kft-5kft range. Northeast of the lakes, CIGS may
become SKC in the lake breezes, however surface gusts of 20 to 25
knots will be common there.

Late tonight, a weak frontal boundary will move across Lake Erie and
western Lake Ontario resulting in some enhanced lake cloudiness and
isolated to widely scattered showers over and northeast of the Lake.
There is a chance of land breeze waterspouts over Lake Erie and
western Lake Ontario early Saturday morning with any showers that
develop there. A brief period of MVFR CIGS is possible at BUF/IAG
with this frontal passage, and a brief period of IFR at JHW.

Outlook...
Saturday...Mainly VFR with a slight chance of showers.
Saturday night through Monday...mainly VFR.
Monday night...Mainly VFR with MVFR in scattered showers.
Tuesday and Wednesday...MVFR in showers and thunderstorms with
a chance of IFR.

&&

.MARINE...
Broad cyclonic flow across the lower Great Lakes will supply almost
fall-like conditions through Saturday...with winds and waves likely
remaining below advisory levels through a good chunk of
Saturday.

A weak frontal boundary will drop across the lower Great Lakes early
Saturday morning. Surface convergence from the combination of the
land breeze circulation and frontal boundary, combined with steep
lapse rates over the warm lakes may support the development of
waterspouts over Lake Erie and western Lake Ontario with any showers
that develop along the boundary.

Westerly winds will then increase a bit on Saturday behind the weak
frontal passage, which may approach low-end SCA conditions on
eastern Lake Ontario by Saturday afternoon.

High pressure will build across the lower Great Lakes Sunday
supplying tranquil conditions to start the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/JJR
NEAR TERM...Church/JJR
SHORT TERM...Fries
LONG TERM...SW
AVIATION...Church/JJR
MARINE...Church/JJR
Hazardous weather outlook, Jul 27, 5:18 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Fri Jul 27 2018

NYZ001>008-010>014-019>021-085-280930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
518 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-280930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:51 PM EDTSpecial Weather StatementBUFMonroe24 min
Jul 26, 10:54 PM EDTSpecial Weather StatementBUFLewis66 min
Jul 26, 11:47 PM EDTSpecial Weather StatementBUFWayne43 min
Jul 26, 11:52 PM EDTSpecial Marine WarningBUF83 min
Jul 27, 12:32 AM EDTSpecial Weather StatementBUFOswego28 min
Jul 27, 12:46 AM EDTSpecial Weather StatementBUFLewis29 min
Jul 27, 1:25 AM EDTSpecial Weather StatementBUFOswego65 min
Jul 27, 1:26 AM EDTSmall Craft AdvisoryBUF9 hr
Jul 27, 1:34 AM EDTSpecial Weather StatementBUFLewis41 min
Jul 27, 1:48 AM EDTSpecial Weather StatementBUFLewis57 min

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.